Alert archive / New Jersey / River Flood Warnings in 2020
River Flood Warning 50, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this river flood warning at Dec 3, 2020, 3:35 AM EST for Essex County, Morris County, Passaic County, New Jersey. It took effect at Dec 3, 2020, 7:00 AM EST. It was in force for 8 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 3, 2020, 3:35 AM EST (08:35 UTC)
- In effect from
- Dec 3, 2020, 7:00 AM EST
- Expired
- Dec 3, 2020, 2:35 PM EST
- In force
- 8 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Essex County, NJ, Morris County, NJ, Passaic County, NJ
The radar
The Philadelphia radar (KDIX), 101 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Passaic River at Pine Brook (PINN4). The gauge peaked at 18.99 ft at Dec 3, 2020, 4:00 AM EST.
- Action stage
- 18 ft
- Minor stage
- 19 ft
- Moderate stage
- 20 ft
- Major stage
- 21 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01381900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
262 WGUS41 KPHI 030835 FLWPHI BULLETIN - EAS ACTIVATION REQUESTED Flood Warning National Weather Service Mount Holly NJ 335 AM EST Thu Dec 3 2020 ...The National Weather Service in Mount Holly NJ has issued a Flood Warning for the following rivers in New Jersey... Passaic River At Pine Brook affecting Morris, Essex, and Passaic Counties. For the Passaic River...including Millington, Chatham, Pine Brook, Singac, Little Falls...Minor flooding is forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around...don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov/phi. NJC013-027-031-032045- /O.NEW.KPHI.FL.W.0050.201203T1200Z-000000T0000Z/ /PINN4.1.ER.201203T1200Z.201206T0000Z.000000T0000Z.NO/ 335 AM EST Thu Dec 3 2020 The National Weather Service in Mount Holly has issued a * Flood Warning for the Passaic River At Pine Brook. * From this morning until further notice. * At 3:15 AM EST Thursday the stage was 19.0 feet. * Flood stage is 19.0 feet. * Minor flooding is forecast. * Forecast...The river is expected to rise and crest at or just above flood stage this morning. It may rise further on Saturday depending on how much rain we receive. * Impact at 19.0 feet...Street flooding begins in Fairfield including Camp Lane Road. Two Bridges Road is closed going into Lincoln Park and Wayne. * Flood History...This crest compares to a previous crest of 19.0 feet on 06/15/2003. && Stream Fld Observed Fcsts (1 am) Crest Location Stg Stg Day/Time Fri Sat Stg Time Date Passaic River Pine Brook 19.0 19.0 Thu 3 am 19.0 18.9 19.3 7pm 12/05 && LAT...LON 4088 7427 4082 7430 4081 7438 4088 7435 $$ SFJ
1 follow-up statement
660 WGUS81 KPHI 031935 FLSPHI Flood Statement National Weather Service Mount Holly NJ 235 PM EST Thu Dec 3 2020 ...The Flood Warning is cancelled for the following rivers in New Jersey... Passaic River At Pine Brook affecting Morris, Essex, and Passaic Counties. .The flood warnings is cancelled for the Passaic River. NJC013-027-031-032045- /O.CAN.KPHI.FL.W.0050.000000T0000Z-201203T1935Z/ /PINN4.1.ER.700119T1426Z.700119T1427Z.700125T2031Z.NO/ 235 PM EST Thu Dec 3 2020 ...The Flood Warning for the Passaic River At Pine Brook has been cancelled... The Flood Warning is cancelled for the Passaic River At Pine Brook. * At 2:15 PM EST Thursday the stage was 18.97 feet. * Flood stage is 19.0 feet. * Forecast...The river level is expected to fall slowly through Friday before rising again with the arrival of possibly moderate to heavy rain on Friday night and Saturday. && Stream Fld Observed Fcsts (1 pm) Crest Location Stg Stg Day/Time Fri Sat Stg Time Date Passaic River Pine Brook 19.0 18.97 Thu 2 pm 18.9 19.1 Crested && LAT...LON 4088 7427 4082 7430 4081 7438 4088 7435 $$ Iovino
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this river flood warning went out at Dec 3, 3:34 AM EST, 1 minute earlier.
Area forecast discussion, Dec 3, 3:34 AM EST, 1 minute before
Area Forecast Discussion National Weather Service Mount Holly NJ 334 AM EST Thu Dec 3 2020 .SYNOPSIS... Strong high pressure will gradually slide south of our region then off the coast through Friday. A complex storm system is forecast to affect the region Friday night through Saturday as a surface low moving up from the Southeast interacts with an upper level disturbance. That storm should depart by Sunday. An upper level trough will then remain in place over the region for much of next week. && .NEAR TERM /THROUGH TONIGHT/... No significant changes with this update. With all the excitement coming in later periods, there isn't too much to talk about in the near term. The surface high builds to our south today, then slides off the Carolina coast late today/this evening. In the mid levels, we could see the southern stream jet develop to our southwest as early as this evening. This will be key in mid level moisture advection ahead of the next system. As far as impacts through tonight however, there will be none with the exception of increasing and lowering clouds especially tonight. The light southwesterly low level flow today will bring a modest warming trend, with highs today ranging from the lower 40s in the southern Poconos to lower 50s along the coast, which is 5 to 10 degrees higher than yesterday. Persistent cloud cover overnight should somewhat limit radiational cooling, but still expect most locations to drop into the 30s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... The main story for this period will be a complex storm system still expected to impact the region Friday night through Saturday. This will occur as a southern stream shortwave and associated low pressure system moves northeast and tries to phase with energy moving south from the northern stream. Currently, this southern energy continues to remain in place as a closed upper level low near Oklahoma. However by Friday this closed upper low will begin to move east over the southeastern states as the northern energy dives through the Great Lakes region. In terms of our sensible weather, moisture will be streaming east ahead of the system and there will also be enough lift ahead of the northern stream trough to result in an area of light rain developing over the area by later in the day Friday...most likely near or just north of the I-95 corridor. It will otherwise be a gray day with highs mostly in the 40s to low 50s except mid to upper 50s over far southern NJ into the southern Delmarva. Friday night through Saturday is when the brunt of the system looks to affect the region as deepening low pressure moves northeast off the coast passing near or just south and east of the area. There are still differences in the forecast models as the ECMWF is faster with the southern stream energy and phases it more fully with the northern energy. The result is a faster, stronger low forecast by this model that would hit the area with heavy rain and wind Friday night into early Saturday before pulling away by later in the day as the deepening low races north toward Maine. GFS/NAM/GEM indicate the southern energy will be slower resulting in somewhat less phasing and a low that is not quite as deep and moves slower. This would keep precip around through Saturday and possibly even into Saturday night. The upshot of all this is that due to these continuing differences there remains some uncertainty in the precip amounts and the end timing of the storm. The exact track, depth, and evolution of the storm will also determine how much cold air gets drawn into the system which could result in a little snow along the systems northern and western fringes over the southern Poconos into NW NJ. However most indications are that the snow amounts should be minor (under an inch) and confined mainly to these far northern and western higher elevation areas. Otherwise, in terms of the sensible weather expect the rain to become heavier and widespread Friday night over the region and continue at least through the first half of Saturday before starting to wind down southwest to northeast either late day or at night. We are still concerned about precip amounts and that they have the potential to result in further flooding given the recent rain we just received. We are still forecasting 1-2 inches of rain for most of the region except .50 to 1.0 inches over are far northern and western zones. But again there remains some uncertainty in these exact amounts and where the heaviest will fall. If the heaviest falls closer to the coast, the threat for flooding may be pretty limited to just nuisance type issues. However if it falls closer to SE PA into the urban corridor (the areas that got hit hard earlier this week) there could be more widespread flooding of tributaries through the lower Delaware River Basin as well as into the Passaic and Raritan. N/NE winds also look to become fairly strong and gusty through Saturday into Saturday night as the deepening low passes by. Along the coast generally expect winds to reach 20 to 30 gusting upwards of 35 to 40 or so mph. Probably not enough to cause widespread problems but there could be a few outages. The low pulls away either late Saturday or Saturday night with colder air moving in behind it. Rain/snow mixed over the higher elevations of the southern Poconos Saturday may wind down as a period of snow at this time but again any accumulation should be minor. A few wet flakes could even occur farther south into eastern PA into northern NJ. Highs Saturday will range mainly from the upper 30s north to the upper 40s south with lows by Sunday morning down into the 20s north and low to mid 30s from the urban corridor and points south/east. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... In the big picture, cool, dry weather looks to dominate for the long range as an upper level trough persists over the east. The aformentioned low moves into the Maritimes and Atlantic Canada Sunday with brisk NW winds in its wake but mostly sunny skies. Highs range from the 30s over the southern Poconos and NW NJ to the low to mid 40s farther south and east. A chilly but dry northerly flow looks to persist through the first half of next week as high pressure remains to our south and west. A new storm may eventually develop over the Atlantic around about next Tuesday near the base of the long wave trough but this will most likely remain out to sea. The upshot is that dry weather should persist through the middle of next week with abundant sunshine but seasonably cool temperatures. && .AVIATION /08Z THURSDAY THROUGH MONDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Through Today...VFR conditions expected with only high (15000 ft AGL or higher) clouds expected. Southwesterly winds 5 to 15 kt. High confidence. Tonight...VFR conditions expected, though ceilings will lower to around 10000 ft AGL by late tonight. Southwesterly winds less than 10 kt. There is a chance that a low level jet could develop far enough southeast tonight to result in non-convective low level wind shear primarily at KABE. However, confidence is too low to include in the TAF at this time. High confidence on most aspects of the forecast, but low confidence on the potential for LLWS. Outlook... Friday... Mainly VFR conditions are expected with BKN to OVC CIGs of around 4000 to 8000 ft or less. Some areas of MVFR are possible especially later in the day with light rain also possible. Southwest wind 5 to 10 kt. Moderate confidence. Friday night... MVFR or IFR likely with rain, which may mix with snow near and north of ABE. Light southwest winds early, becoming light and variable for most of the night, then north or northeast at around 10 kt late. Low to moderate confidence. Saturday-Saturday night... A storm system will likely continue to affect the area with rain, which may mix with snow especially near and north of ABE. MVFR or IFR conditions are most likely Saturday, with the possibility of some improvement from southwest to northeast late day into Saturday night. North or northeast wind initially on Saturday morning becoming more northwest for the afternoon and overnight, with speeds of 10 to 20 kt. Higher winds possible near the coast. Confidence remains fairly low for this period. Sunday-Monday... Mainly VFR. West-northwest winds of 10 to 15 kt with gusts to 25 kt. Moderate confidence. && .MARINE... Through tonight, winds and seas should mostly stay below Small Craft Advisory conditions. The one exception is along the northern New Jersey coastal waters this evening, where a brief period of 25 kt gusts is possible. At most this would be a marginal SCA event, but even at that, confidence is low. Therefore, have held off on issuing another SCA at this time. Outlook... Friday... Mainly sub-SCA conditions expected with southwest winds of 10 to 20 kt. Winds may become variable later Friday night. Seas mainly 3 to 4 ft but may approach 5 ft later Friday night as a storm system begins to approach. Saturday-Saturday night... Marine headlines are likely as a storm system affects the region. Northwest winds may approach gale force late day Saturday into Saturday night. Seas 5 to 8 ft. Sunday-Monday... Residual SCA conditions are likely Sunday into Sunday night as northwest winds continue to gust near 25 kt and seas remain elevated above 5 ft. By Monday, winds and seas will continue to gradually decrease and conditions may subside below SCA levels. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Fitzsimmons Near Term...Johnson Short Term...Fitzsimmons Long Term...Fitzsimmons Aviation...Fitzsimmons/Johnson Marine...Fitzsimmons/Johnson
Hazardous weather outlook, Dec 2, 4:29 PM EST, 11 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 429 PM EST Wed Dec 2 2020 DEZ001>004-MDZ012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-032130- New Castle-Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes- Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 429 PM EST Wed Dec 2 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Confidence is increasing for a storm system to impact the region Friday night through Saturday night. Excessive rainfall leading to flooding is possible, especially in areas that experienced flooding earlier this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-032130- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 429 PM EST Wed Dec 2 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Confidence is increasing for a storm system to impact the region Friday night through Saturday night. Marine headlines are likely over the upcoming weekend, particularly on Saturday and Saturday night when northwesterly gale force gusts are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 3, 3:06 PM EST | Gale Watch | PHI | 12 hr |
Nearby
River Flood Warnings in New Jersey, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.